Arkansas, 2006

Hail and Damaging Winds in Arkansas, May 3, 2006

May 3, 2006 · NWS MEG · 7 events in 2 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 8:34 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, May 3, 8:34 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT WED MAY 3 2006

.UPDATE...

A WARM FRONT EXTENDS FROM NORTHEAST AR ACROSS SOUTHWEST TN INTO
NORTHEAST MS. THIS FRONT IS FORECAST TO LIFT SLOWLY NORTHWARD THIS
AFTERNOON AND BE THE FOCUS OF THUNDERSTORM DEVELOPMENT. 12Z LZK
SOUNDING INDICATES A POTENTIALLY VERY UNSTABLE ATMOSPHERE ACROSS
THE MID-SOUTH THIS AFTERNOON WITH A MAXIMUM CAPE AROUND 3000 J/KG.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
WARM FRONT...MAINLY PULSE TYPE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. HAVE ALREADY UPDATED THE HAZARDOUS
WEATHER OUTLOOK...IN AGREEMENT WITH LATEST SEVERE WEATHER OUTLOOK
FROM SPC. WEAK UPPER LEVEL RIDGING WILL SPREAD ACROSS THE
MID-SOUTH EARLY THIS AFTERNOON...BUT AN UPPER LEVEL SHORT WAVE
WILL APPROACH FROM THE WEST BY LATE THIS AFTERNOON. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS SHORT WAVE.

CURRENT FORECAST IS OK. WILL UPDATE TO MAKE ONLY SMALL CHANGES AND
REMOVE ANY MORNING WORDING FROM THE ZONES.

&&

.PREV DISCUSSION... (ISSUED 254 AM CDT WED MAY 3 2006)

DISCUSSION...

REMAINDER OF THUNDERSTORM ACTIVITY NOW OVER FAR EASTERN PART OF
THE FORECAST AREA AND SHOULD BE EXITING IN THE NEXT HOUR OR SO.
SURFACE LOW CENTERED OVER THE OKLAHOMA PANHANDLE EARLY THIS
MORNING WITH A COLD FRONT EXTENDING ACROSS CENTRAL KANSAS INTO
WESTERN IOWA. TEMPERATURES REMAIN IN THE 60S OVER MUCH OF THE REGION.

UPPER LEVEL SHORTWAVE WILL APPROACH THE REGION THIS AFTERNOON AND
TONIGHT WHICH WILL HELP INITIATE SOME THUNDERSTORM DEVELOPMENT.
THIS SYSTEM IS NOT PARTICULARLY STRONG SO HAVE BACKED OFF ON POPS
A LITTLE FOR TODAY KEEPING MOST AREAS IN THE 30 PERCENT RANGE.

COLD FRONT WILL CONTINUE TO MAKE ITS WAY TOWARD THE REGION AND
SHOULD BE FAIRLY CLOSE TO THE FORECAST AREA BY THURSDAY MORNING.
THIS FRONT SHOULD HELP PRODUCE ADDITIONAL THUNDERSTORMS TONIGHT
WITH THE BEST CHANCE OVER NORTHERN SECTIONS OF THE FORECAST AREA.
SPC HAS PARTS OF NORTHEAST ARKANSAS...MISSOURI BOOTHEEL AND
EXTREME NORTHWEST TENNESSEE IN A SLIGHT RISK MAINLY FOR TONIGHT
AND A FEW SEVERE STORMS ARE POSSIBLE.

COLD FRONT WILL BEGIN TO MOVE INTO THE FORECAST AREA ON THURSDAY
AND WILL CONTINUE TO SLOWLY MOVE THROUGH THE REGION THROUGH
FRIDAY. WILL KEEP LIKELY POPS IN FOR MOST AREAS THURSDAY...
THURSDAY NIGHT AND FRIDAY. SPC HAS ENTIRE FORECAST AREA IN THE DAY
2 AND DAY 3 SLIGHT RISK WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREAT. BY FRIDAY NIGHT AND SATURDAY...COLD FRONT SHOULD
BE STARTING TO EXIT FORECAST AREA SO SOUTHERN SECTIONS WILL HAVE
THE BETTER CHANCE OF RAIN. RAIN THREAT SHOULD FINALLY END SATURDAY
NIGHT AS COLD FRONT CONTINUES TO EXIT REGION.

SUNDAY WILL BE DRY AS HIGH PRESSURE BRIEFLY TAKES CONTROL BUT BY
MONDAY FRONTAL BOUNDARY WILL BEGIN TO MOVE BACK NORTH TOWARD THE
FORECAST AREA WHICH MEANS RAIN MAY ALSO RETURN TO THE REGION FOR
MONDAY AND TUESDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, May 3, 1:45 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT WED MAY 3 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID-SOUTH.

THE ATMOSPHERE COVERING THE MID-SOUTH IS MOIST AND VERY UNSTABLE.
A WARM FRONT FROM NORTHEAST ARKANSAS INTO WEST TENNESSEE WILL
CONTINUE TO PUSH NORTHWARD THIS AFTERNOON. ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF THIS WARM FRONT
THIS AFTERNOON AND EVENING. IN ADDITION...AN UPPER LEVEL DISTURBANCE
WILL CONTINUE TO APPROACH FROM THE WEST THIS AFTERNOON AND TONIGHT
AFFECTING MUCH OF THE MID-SOUTH. ALSO...A COLD FRONT WILL APPROACH
FROM THE NORTHWEST TONIGHT. ADDITIONAL THUNDERSTORMS...SOME
SEVERE...ARE POSSIBLE AHEAD OF THESE WEATHER SYSTEMS THIS AFTERNOON
INTO TONIGHT. THE MAIN THREATS OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH THE MID-SOUTH
THURSDAY AND FRIDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE
ENTIRE REGION. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
BOTH THURSDAY AND FRIDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON INTO
THIS EVENING. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION MAY BE REQUIRED
THURSDAY AND FRIDAY.

JCL

The radar

The Memphis radar (KNQA), 74 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mississippi

When
May 3, 2:10 PM CST to 2:25 PM CST
Where
Mississippi County, Leachville
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -90.267

Hail, Mississippi

When
May 3, 2:45 PM CST to 2:50 PM CST
Where
Mississippi County, Dell
Measured
0.75 in hail
Property damage
$1,000
Reported by
POST OFFICE
Coordinates
35.850, -90.033

Thunderstorm Wind, Poinsett

When
May 3, 3:05 PM CST to 3:10 PM CST
Where
Poinsett County, 2 mi S of Trumann
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -90.517

Straight line winds blew some trees down 2 miles south of Trumann.

Hail, Mississippi

When
May 3, 3:30 PM CST to 3:35 PM CST
Where
Mississippi County, 2 mi SW of Osceola
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.683, -90.000

Hail, Poinsett

When
May 3, 5:15 PM CST to 5:20 PM CST
Where
Poinsett County, Fisher
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.483, -90.983

Thunderstorm Wind, Poinsett

When
May 3, 5:20 PM CST to 5:25 PM CST
Where
Poinsett County, 3 mi E of Fisher
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.483, -90.933

Straight line winds blew telephone poles down on Route 214 3 miles east of Fisher.

Hail, Poinsett

When
May 3, 5:33 PM CST to 5:37 PM CST
Where
Poinsett County, 2 mi N of Trumann
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.717, -90.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509401, 5509402, 5509403, 5509404, 5509405, 5509406, 5509407.